Thunderstorm Wind, Perkins
- When
- July 8, 8:21 PM MST
- Where
- Perkins County, 4.82 mi SW of White Butte
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.880, -102.440
Wind gusts were estimated at 60 mph.
A supercell thunderstorm moved across northern Perkins and northern Ziebach Counties; producing large hail, strong winds, and heavy rain. Baseball sized hail and hurricane force winds caused substantial damage in Lemmon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm moved across northern Perkins and northern Ziebach Counties; producing large hail, strong winds, and heavy rain. Baseball sized hail and hurricane force winds caused substantial damage in Lemmon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 8, 6:40 PM MST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 740 PM MDT WED JUL 8 2009 .DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTHWEST SD...WITH WARM FRONT EXTENDING EASTWARD INTO CENTRAL SD. COLD FRONT IS MOVING INTO FAR WESTERN SD NOW...WITH OCCLUDED FRONT EXTENDING NORTHWARD FROM THE LOW INTO WESTERN ND. LOCAL RADAR SHOWS BULK OF ACTIVITY NOW EXTENDING FROM NORTHWEST INTO SOUTH CENTRAL SD. ISOLATED SEVERE STORMS CONTINUE ACROSS EASTERN PORTIONS OF THE CWA. REGIONAL RADARS SHOWING BULK OF SEVERE ACTIVITY IS NOW ACROSS FAR EASTERN MT INTO WESTERN ND. HAVE EXTENDED THE TORNADO WATCH TO COVER SOUTH CENTRAL SD FOR THE NEXT COUPLE OF HOURS. THE THREAT IS THERE FOR AN ISOLATED TORNADO ACROSS THE REMAINING AREAS IN THE WATCH...BUT THE MAIN THREATS LOOK TO BE STRONG WIND GUSTS AND POSSIBLY SOME LARGE HAIL. LOOKS LIKE SEVERE ACTIVITY WILL WIND DOWN LATE THIS EVENING AS ACTIVITY MOVES NORTH AND EAST OUT OF THE CWA. HAVE KEPT ISOLATED STORMS IN THE FORECAST THROUGH THE EVENING FOR AREAS FURTHER WEST AS WEAKER ENERGY AND THE COLD FRONT CROSS THE AREA. STILL LOOKS LIKE SOME GUSTY NORTHWEST WINDS WILL DEVELOP LATER THIS EVENING BEHIND THE FRONTAL PASSAGE ACROSS NORTHWEST AND WEST CENTRAL SD AND LAST FOR A FEW HOURS. UPDATED GRIDS AND ZONES HAVE BEEN SENT FOR THE TIME BEING. THEY WILL NEED TO BE UPDATED LATER THIS EVENING TO CANCEL THE WATCH AND MODIFY POPS. PREVIOUS DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER NORTHEASTERN WY...WITH WARM FRONT STRETCHING EASTWARD INTO SOUTHERN SD. SURF TROF EXTENDS NORTH FROM THE LOW INTO SOUTHEAST MT AND COOL FRONT TRAILS WESTWARD ACROSS CENTRAL WY. UPPER LEVEL ANALYSIS SHOWS RIDGING OVER THE NORTHERN PLAINS...WITH UPPER LOW OVER THE PACIFIC NORTHWEST. SOUTHWESTERLY FLOW ALOFT IS IN PLACE FROM THE GREAT BASIN AREA INTO THE NORTHERN HIGH PLAINS...WITH STRONG JET MOVING NORTHEASTWARD ACROSS THE REGION. ABUNDANT LOW LEVEL MOISTURE IS IN PLACE ALONG AND NORTH OF THE WARM FRONT ACROSS WESTERN SD. TEMPS ARE IN THE 70S AND 80S. KUDX RADAR SHOWS A COUPLE OF CELLS OVER SOUTHERN CAMPBELL CO...WITH CUMULUS BEGINNING TO BUILD OVER THE HILLS...AS WELL AS ALONG A SURFACE TROF OVER NORTHEAST WY. AN ACTIVE LATE AFTERNOON AND EVENING LOOKS TO BE ON TAP FOR PORTIONS OF THE AREA...ESPECIALLY THE NORTHERN HALF OF THE CWA...AS SHORTWAVE ENERGY...MID AND UPPER LEVEL JETS...AND FRONTAL BOUNDARY INTERACT. WARM FRONT WILL SLOWLY LIFT NORTH AND EAST ACROSS THE SD PLAINS AS LOW MOVES INTO THE BLACK HILLS AREA LATER THIS AFTERNOON. BEST INSTABILITY WILL BE FROM THE BLACK HILLS AREA...NORTH AND EAST...LATER THIS AFTERNOON INTO THE EVENING. SHEAR WILL BE RATHER IMPRESSIVE...SUPPORTING SUPERCELL DEVELOPMENT. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS...WITH WIND LIKELY BECOMING THE GREATER THREAT DURING THE EVENING AS A POSSIBLE BOW ECHO OR DERECHO EVENT COULD DEVELOP. TORNADIC THREAT WILL BE GREATEST NORTH AND EAST OF THE LOW AND WARM FRONT...PRIMARILY ACROSS NORTHWESTERN SD. LOW PRESSURE AND COOL FRONT WILL PUSH EAST ACROSS THE AREA TONIGHT...WITH GUSTY NORTHWEST WINDS FOR A WHILE BEHIND IT. LOWS WILL BE IN THE 50S AND LOWER 60S. THURSDAY AND FRIDAY WILL MAINLY BE DRY DAYS. HOWEVER...CANNOT RULE OUT A FEW SHOWERS AND STORMS LATE THURSDAY NIGHT AND FRIDAY AS WEAK ENERGY CROSSES THE REGION. HIGHS EACH DAY WILL GENERALLY BE IN THE MID 70S TO MID 80S. EXTENDED...UPPER RIDGE WILL REMAIN ACRS SRN CONUS FROM ARIZONA THROUGH TEXAS DURING THE EXTENDED PERIOD. THIS WILL KEEP NRN PLAINS ON NRN FRINGES OF UPPER RIDGE WITH OCCASIONAL S/WS MVG THRU THE UPPER FLOW BRINGING A DAILY CHC OF SHOWERS AND TSTMS TO THE REGION. TEMPERATURES WILL REMAIN NEAR SEASONAL NORMALS THRU THE PERIOD. && .AVIATION...SCT THUNDERSTORMS...A FEW STRONG TO SEVERE...WILL CONTINUE ACROSS NORTHWEST THROUGH CENTRAL SD THROUGH THE EVENING...WITH ISOLATED ACTIVITY STILL POSSIBLE AFTER 06Z. BRIEF PERIODS OF MVFR/IFR CONDITIONS ARE POSSIBLE. ELSEWHERE...ISOLATED SHOWERS AND STORMS ARE POSSIBLE THROUGH LATE EVENING. CONDITIONS WILL GENERALLY BECOME VFR EVERYWHERE AFTER 06Z. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 647 AM MDT WED JUL 8 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-091300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 647 AM MDT (747 AM CDT) WED JUL 8 2009 ...MODERATE RISK OF SEVERE THUNDERSTORMS OVER FAR NORTHWESTERN SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION LATER TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN OF WYOMING AND THE BLACK HILLS IN THE AFTERNOON THEN MOVE EAST ONTO THE SOUTH DAKOTA PLAINS LATER THIS AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER FAR NORTHWEST SOUTH DAKOTA...WITH A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MOST OF NORTHEAST WYOMING AND THE REMAINDER OF WESTERN SOUTH DAKOTA WITH VERY LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. IN ADDITION...A FEW TORNADOES ARE POSSIBLE ACROSS NORTHWEST SOUTH DAKOTA GENERALLY NORTH OF INTERSTATE 90. THUNDERSTORMS SHOULD PUSH EAST OF OUR AREA BY OR SHORTLY AFTER MIDNIGHT. TAKE TIME TO REVIEW YOUR SEVERE WEATHER PLANS AND PREPARE FOR HAZARDOUS CONDITIONS BEFORE STORMS DEVELOP. MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR UPDATED INFORMATION ON THIS POTENTIAL SEVERE WEATHER OUTBREAK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY ACROSS NORTHWEST SOUTH DAKOTA.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
753 PM MDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 6 W HERMOSA 43.84N 103.31W
07/08/2009 E1.00 INCH CUSTER SD TRAINED SPOTTER
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
802 PM MDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL WANBLEE 43.57N 101.66W
07/08/2009 E1.00 INCH JACKSON SD TRAINED SPOTTER
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
809 PM MDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FUNNEL CLOUD 21 W HILL CITY 43.93N 103.99W
07/08/2009 PENNINGTON SD LAW ENFORCEMENT
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
848 PM MDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 PM HAIL 8 E LONG VALLEY 43.46N 101.33W
07/08/2009 E1.75 INCH JACKSON SD PUBLIC
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
915 PM MDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 10 NE VETAL 43.32N 101.24W
07/08/2009 E80 MPH BENNETT SD TRAINED SPOTTER
70 TO 80 MPH WINDS. LIMBS BROKEN OFF OF TREES AND SOME
SHINGLES BLOWN OFF OF BARN.
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
917 PM MDT WED JUL 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 10 NE VETAL 43.32N 101.24W
07/08/2009 E1.00 INCH BENNETT SD TRAINED SPOTTER
&&
WETENKAMPThe Bismarck radar (KBIS), 163 km away, was scanning. The volume nearest the first event began at 03:21 UTC.
3 thunderstorm wind, 3 hail. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Quarter sized hail fell from Lemmon to Shadehill.
Baseball sized hail and strong wind gusts broke windows and damaged roofs and automobiles in Lemmon.
Wind gusts downed large tree branches and power lines and blew over sheds and trailers.
Hail caused minor damage to an automobile.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171709, 171710, 171711, 186732, 171714, 171715.